ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO201

When the Mouse Click Becomes a Mouse Bite

Session Information

Category: Bone and Mineral Metabolism

  • 402 Bone and Mineral Metabolism: Clinical

Authors

  • Ayub, Fatima, University of Arkansas System, Little Rock, Arkansas, United States
  • Karakala, Nithin, University of Arkansas System, Little Rock, Arkansas, United States
  • Hasan, Md Rajibul, Arkansas College of Osteopathic Medicine, Fort Smith, Arkansas, United States
Introduction

Vitamin D supplements are readily available both over the counter as well as online. Intoxication from vitamin D supplements though rarely reported occurs more frequently, nowadays. We, hereby present a classic case of iatrogenic hypervitaminosis D with recurrent symptomatic hypercalcemia

Case Description

66 years old female with past medical history of bipolar disorder was brought to the hospital for altered mentation. The patient was in her usual state of health until 2 days prior to presentation when she started having generalized weakness followed by confusion. Her only medications at home were over-the-counter vitamin supplements
Upon presentation, she was tachycardic, agitated and only oriented to self. Labs showed a serum calcium level of 17.5 mg/dL, ionized calcium of 2.28 mmol/L, 25- hydroxyvitamin D (25- OH vit D) of 310 ng/mL and a parathyroid hormone (PTH) level of 19.8 pg/mL. She also had acute kidney injury with a serum creatinine of 3.7 mg/dL. The patient was started on aggressive fluid resuscitation. Serum 1,25- dihydroxy vitamin D was reported more than 300 pg/mL
The serum calcium improved over the next 72 hrs with aggressive fluid resuscitation and loop diuretics, with improvement in mental status. Subsequent interview revealed that she was taking 10,000 units of vitamin D supplements for the last 5 years that she was purchasing from an online store as a treatment for her depression. She was recommended to stop taking vitamin D supplements and was subsequently discharged once her symptoms and hypercalcemia had resolved. However, she was readmitted for similar complaints and lab abnormalities within a week. She was again managed supportively with complete resolution of symptoms

Discussion

Vitamin D toxicity causing hypercalcemia, is extremely rare. The 25 OH vit D is converted to its active form, 1,25 OH vit D in the kidney, whose half-life is 4-6 hours. However, it is imperative to realize that the half-life of 25 OH vit D which primarily comes from diet is around 2-6 weeks. Hence, despite the normalization of serum calcium levels in a hypercalcemic patient there is usually a rebound increase in serum calcium due to the ongoing conversion of 25 OH vit D to 1.25 OH vit D for weeks. We, therefore, suggest that in patients presenting with concerning symptoms and hypercalcemia, particularly in the presence of normal parathyroid hormone level, a diagnosis of vitamin D toxicity should be suspected